At WiseGEEK, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Mothers who are taking acetaminophen and breastfeeding an infant have no cause to be concerned about their infant’s health. Studies have confirmed that the amount of acetaminophen secreted through the milk is negligible and is much less than the ordinary infant dosage of the drug. The positive aspects of taking the drug during breastfeeding are the pain-relieving and fever-fighting qualities of the drug. Research has confirmed that no negative effects occur for infants with mothers taking acetaminophen and breastfeeding. It is technically possible, though statistically highly improbable, that the infant may develop a rash if the mother is taking the drug.
The main concern for parents taking acetaminophen and breastfeeding is that it could possibly harm the infant. Many medicines are secreted through the breast milk if taken by the mother, and this means that technically the infant also receives a dose of the drug. The risk to infants is great if the medicine carries severe side effects or is unlikely to be tolerated. To determine whether taking acetaminophen while breastfeeding an infant is safe, scientists measure the amount of the drug secreted in the breast milk of nursing mothers.
Research conducted into the safety of taking acetaminophen and breastfeeding has confirmed that there is little to no risk to the infant. The highest recorded concentration of the drug within the breast milk is 3.6 percent of the mother’s dose of the drug. This is the peak concentration of the drug within the breast milk, which usually occurs around two hours after the mother has taken the drug. The dosage received by the infant equates to less than 1 percent of the minimum recommended infant dosage of acetaminophen. It is not even secreted in breast milk in sufficient quantities to relieve a minor headache in an infant, much less to do any damage.
The majority of follow-up studies conducted into the risks of taking acetaminophen and breastfeeding found no adverse effects on the infant. There is a small risk that infants could develop a rash following receiving the drug in breast milk secretions. The rash usually occurs around two days after the mother begins treatment, but no long-term medical problems have been observed. Rashes are commonly signs of an allergic reaction.
Acetaminophen is an analgesic, or pain-relieving drug. The drug is usually prescribed for its pain-relieving qualities, but it can also help combat fevers. Mothers should weigh the benefits of the drug against the massive statistical improbability that the drug will affect their infants.